Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 260, NWS Indianapolis, IN

July 6, 2017Henry County, Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jul 6, 2017, 11:41 PM EDT for Henry County, Rush County, Shelby County, Indiana. It took effect at Jul 7, 2017, 1:06 AM EDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 11:41 PM EDT (03:41 UTC)
In effect from
Jul 7, 2017, 1:06 AM EDT
Expired
Jul 7, 2017, 4:56 PM EDT
In force
16 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Henry County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 56 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River (IN) at Carthage (CARI3). The gauge peaked at 8.01 ft at Jul 8, 2017, 9:00 AM EDT.

actionminormoderate051007/0707/08
Action stage
5 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03361000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

225 
WGUS43 KIND 070341
FLWIND
Flood Warning
National Weather Service Indianapolis IN
1141 PM EDT Thu Jul 6 2017

...The National Weather Service in Indianapolis has issued a Flood 
Warning for a portion of the following river in central Indiana...

  Big Blue River...


.Lowland flooding will develop along the Big Blue River in central
Indiana late tonight and drop back below flood stage by noon 
Friday.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.


INC065-139-145-070441-
/O.NEW.KIND.FL.W.0260.170707T0506Z-170707T2056Z/
/CARI3.1.ER.170707T0506Z.170707T1000Z.170707T1456Z.NO/
1141 PM EDT Thu Jul 6 2017

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Big Blue River at Carthage.
* until Friday afternoon.
* At 10:45 PM Thursday the stage was 6.6 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 7.4 feet by tomorrow morning.  The river 
  will fall below flood stage by tomorrow late morning.
* At 7.0 feet...Lowland flooding begins.

&&

LAT...LON 3980 8547 3967 8564 3951 8574 3954 8580
      3971 8573 3982 8553             

$$
2 follow-up statements
481 
WGUS83 KIND 070349
FLSIND
Flood Statement
National Weather Service Indianapolis IN
1149 PM EDT Thu Jul 6 2017

...A Flood Warning continues for portions of the following rivers in 
Indiana...

  Big Blue River...Wabash River...


.Lowland flooding continues along portions of the Wabash River in
Sullivan county. The flooding is expected to end Friday morning. 
Lowland flooding will develop late tonight along the Big Blue River
in east central Indiana and end by noon Friday. Elevated river levels
will continue through at least Friday along the lower Wabash.

Up to 4 inches of rain fell in some locations in eastern Indiana,
with possibly isolated higher amounts. As of Friday night
flooding is not expected along the White River, though the river
level will rise from current readings.


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



INC065-139-145-072056-
/O.CON.KIND.FL.W.0260.170707T0506Z-170707T2056Z/
/CARI3.1.ER.170707T0506Z.170707T1000Z.170707T1456Z.NO/
1149 PM EDT Thu Jul 6 2017

The Flood Warning continues for
  The Big Blue River at Carthage.
* until Friday afternoon.
* At 10:45 PM Thursday the stage was 6.6 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 7.4 feet by tomorrow morning.  The river 
  will fall below flood stage by tomorrow late morning.
* At 7.0 feet...Lowland flooding begins.

&&

LAT...LON 3980 8547 3967 8564 3951 8574 3954 8580
      3971 8573 3982 8553             

$$

ILC033-101-INC083-153-071800-
/O.CON.KIND.FL.W.0253.000000T0000Z-170707T1800Z/
/HUTI2.1.ER.000000T0000Z.170707T0600Z.170707T0600Z.NO/
1049 PM CDT Thu Jul 6 2017

The Flood Warning continues for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* until Friday afternoon.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.0 
  feet after midnight tomorrow.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

ILC033-101-INC083-153-072221-
/O.EXT.KIND.FL.W.0254.000000T0000Z-170707T2221Z/
/RVTI3.1.ER.170704T0135Z.170706T0245Z.170707T1021Z.NO/
1149 PM EDT Thu Jul 6 2017

The Flood Warning continues for
  The Wabash River at Riverton.
* until Friday evening.
* At 11:00 PM Thursday the stage was 15.5 feet.
* Flood stage is 15.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow morning.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8761 3899 8748 3886 8750 3885 8756
      3898 8759 3913 8767             

$$
546 
WGUS83 KIND 071202
FLSIND
Flood Statement
National Weather Service Indianapolis IN
801 AM EDT Fri Jul 7 2017

...The Flood Warning is no longer in effect for portions of the
following rivers in western and central Indiana...

  Big Blue River...Wabash River...


.The Big Blue River at Carthage and the Wabash River at Hutsonville
fell below flood stage this morning.  Rain today and next week may
keep rivers high and cause renewed flooding during the weekend and
next week.

Precautionary/Preparedness Actions...

Be alert to flood debris on previously flooded roads. Keep children 
away from flooded areas. Recreational and agricultural interests 
should remain alert to changing river conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



ILC033-101-INC083-153-071231-
/O.CAN.KIND.FL.W.0253.000000T0000Z-170707T1800Z/
/HUTI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
701 AM CDT Fri Jul 7 2017

The Flood Warning is cancelled for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 15.5 feet this morning.

&&

LAT...LON 3930 8757 3923 8754 3912 8762 3914 8768
      3922 8762 3932 8763             

$$

INC065-139-145-071231-
/O.CAN.KIND.FL.W.0260.000000T0000Z-170707T2056Z/
/CARI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
801 AM EDT Fri Jul 7 2017

The Flood Warning is cancelled for
  The Big Blue River at Carthage.
* At  7:45 AM Friday the stage was 5.1 feet.
* Flood stage is 7.0 feet.
* Forecast...The river crested below flood stage at 6.8 feet. The 
  river will fall to 0.0 feet by .


&&

LAT...LON 3980 8547 3967 8564 3951 8574 3954 8580
      3971 8573 3982 8553             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jul 6, 10:29 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 6, 10:29 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1029 PM EDT Thu Jul 6 2017

.UPDATE...
The NEAR TERM and AVIATION Sections have been updated below.

&&

.SYNOPSIS...
Issued at 255 PM EDT Thu Jul 6 2017

An upper trough will a stalled front southeast of central Indiana
tonight which will put a brief end to the thunderstorms. Then, a
cold front will drop southeast across the area on Friday. The front
will interact with a warm, most and unstable atmosphere and result
in more unsettled weather. A few of the storms could be strong or
severe Friday afternoon and early evening. After that, high pressure
will result in dry weather through Saturday night. Finally, another
frontal system will stall out nearby resulting in the threat of
thunderstorms Sunday through next week.

Temperatures on Saturday will be a few degrees below normal,
otherwise seasonable temperatures are in store.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 1009 PM EDT Thu Jul 6 2017

UPDATE...
Earlier convection has dissipated and clearing will continue
across the forecast area for tonight. Current forecast is on
track, so no changes. Updated forecast has been sent.

PREVIOUS DISCUSSION...
Should see partial clearing this evening. With light winds,
clearing and the rain that has fallen, some areas could see some
overnight fog or low stratus.

With good radiational cooling, the 12z NAM MOS looks to warm. Prefer
the blend which is closer to the cooler 12z GFS MOS.

&&

.SHORT TERM (Friday through Sunday)...
Issued at 255 PM EDT Thu Jul 6 2017

Timing and coverage of thunderstorms will be the main focus for the
short term.

Friday should start off dry. However, a cold front will drop
southeast across the area during the afternoon and early evening.
This front will interact with a warm, moist and moderately unstable
atmosphere. Model CAPES are approaching 2500 J/KG. In addition, with
a short wave moving through in northwest flow aloft, decent laps
rates and unidirectional shear of 30 knots or slightly more, could
see a few strong or severe storms per the SPC Day2 Slight Risk.
Damaging winds and large hail will be the main threats. The storms
may linger into the evening southeast but end there by Midnight as
the front moves off to the southeast.

Saturday will be dry and not as warm as high pressure starts to
build in from the northwest in the wake of the cold front.
Otherwise, blend temperatures look reasonable with near normal
temperatures on Friday.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 210 PM EDT Thu Jul 6 2017

Models are close enough that the model blend initialization
was accepted for most items.

Central Indiana will remain in northwest flow aloft through much of
the long term, with a stalled front in the area at the surface.

The result will be chances for thunderstorms each day during the
long term, with the potential for MCSs to move southeast across the
area from time to time. Timing of these is quite uncertain, so going
with chance PoPs every day will have to do.

With MCSs come the potential for severe weather and heavy
rain/flooding, which will be something we will have to keep an eye
on as the pattern develops.

&&

.AVIATION /Discussion for the 07/0300Z TAF Update/...

Issued at 1009 PM EDT Thu Jul 6 2017

UPDATE...
Shifted winds from the northwest to southwest at KIND, otherwise
no changes.

PREVIOUS DISCUSSION...
Skies should clear tonight and with light winds, cannot completely
rule out the chance for some fog formation. However, confidence is
not high enough at this time to insert mention. Tomorrow, shower
and thunderstorm chances will resume again by mid-morning,
nonethless conditions will stay at VFR levels. Winds through the
period will generally be west/southwesterly at 4 to 8 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK/TDUD
SHORT TERM...MK
LONG TERM...50
AVIATION...TDUD
Hazardous weather outlook, Jul 6, 3:56 PM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
356 PM EDT Thu Jul 6 2017

INZ021-028>031-035>049-051>057-060>065-067>072-071000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
356 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Rest of This Afternoon and Tonight.

Outlook: Scattered showers and thunderstorms will be possible
through early evening...especially over southeast portions of central
Indiana.

Hazards: Lightning, heavy rainfall, localized flooding, and gusty
winds.

Timing: Mainly through 8 PM.

Discussion: Scattered showers and thunderstorms will come to an end
this evening across the area as low pressure tracks off to the east.
Dry weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Scattered thunderstorms will return from midday Friday
through the evening...then again from Sunday onward. Severe storms
are possible on Friday, and may be possible again next week.
Damaging winds would be the primary threat with any severe storms.
Lightning and heavy rainfall will be concerns with any storm.

Discussion: A cold front will sweep across the region
Friday...bringing a threat for severe storms. Dry weather is
anticipated for the first portion of the weekend as high pressure
reestablishes...before daily chances for storms returns Sunday
onward as multiple upper waves embedded with a northwest flow regime
aloft impact the the Ohio Valley and lower Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:52 AM EDTSpecial Weather StatementINDDelaware38 min
Jul 7, 1:51 PM EDTSpecial Weather StatementINDHoward39 min
Jul 7, 2:24 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe51 min
Jul 7, 2:50 PM EDTSevere Thunderstorm WarningINDCarroll, Howard22 min
Jul 7, 2:53 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam52 min
Jul 7, 3:01 PM EDTSevere Thunderstorm WarningINDHoward, Tipton44 min
Jul 7, 3:04 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison41 min
Jul 7, 3:10 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Tipton50 min
Jul 7, 3:26 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe34 min
Jul 7, 3:38 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph38 min
Jul 7, 3:40 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Marion50 min
Jul 7, 3:50 PM EDTFlash Flood WarningINDCarroll, Clinton, Howard, Tipton3 hr
Jul 7, 3:56 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison34 min
Jul 7, 3:58 PM EDTFlash Flood WarningINDDelaware, Hamilton, Henry, Madison, Tipton3 hr
Jul 7, 3:59 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Howard, Madison, Tipton31 min
Jul 7, 4:05 PM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam40 min
Jul 7, 4:28 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion32 min
Jul 7, 4:38 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan, Owen52 min
Jul 7, 5:24 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Johnson, Monroe51 min
Jul 7, 5:29 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Montgomery, Morgan, Parke, Putnam31 min
Jul 7, 5:30 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby45 min
Jul 7, 5:56 PM EDTRiver Flood WarningINDHamilton, Hancock, Madison, Marion47 hr
Jul 7, 5:56 PM EDTRiver Flood WarningINDCarroll, Howard14 hr
Jul 7, 6:07 PM EDTSevere Thunderstorm WarningINDJohnson, Morgan23 min
Jul 7, 6:17 PM EDTRiver Flood WarningINDHamilton, Madison52 hr
Jul 7, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo38 min
Jul 7, 6:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby29 min
Jul 7, 6:39 PM EDTAreal Flood WarningINDClinton, Howard, Tipton6 hr
Jul 7, 6:44 PM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Madison12 hr
Jul 7, 7:15 PM EDTSevere Thunderstorm WarningINDJackson, Jennings15 min
Jul 7, 7:21 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Lawrence, Monroe39 min
Jul 7, 7:38 PM EDTFlash Flood WarningINDJackson, Jennings3 hr

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.